Custom Search

News

Thursday 15 February 2007

[Lung toxicity induced by rapamycin]

By: Damas C, Oliveira A, Morais A.

Rev Port Pneumol 2006 Nov-Dec;12(6):715-24

Drug induced lung diseases (DILD) are an increasing cause of morbidity. Many drugs have been described, causing several patterns of injury. Sirolimus is an immunosuppressive agent increasingly used in renal and other solid organ transplantation. Pulmonary toxicity has been recognised as a potential complication associated to this medication. Interstitial pneumonitis and more rarely alveolar haemorrhage have been described. The authors describe 4 cases (3 men and 1 woman) between 46-71 years, transplanted three years ago (1 patient) and 7 years ago (3 patients). All of them were medicated with micofenolato mofetil, prednisone and sirolimus. All patients had fever at admission, 3 patients had dyspnoea and 2 productive cough. Diffuse pulmonary infiltrates with basal predominance in HRCT scan were present in the four patients. BAL showed lymphocytic alveolitis in 3 cases, however with a different CD4/CD8 ratio. In addition to lymphocytosis, neutrophilia was observed in 2 patients. One patient showed serious alveolar haemorrhage in BAL. Pulmonary infections were ruled out by specific BAL staining and cultures. After drug suspension, all patients showed a clear improvement. These case studies show some diversity in clinical presentation and in the features of some exams, namely in BAL. This may suggest different underlying pathophysiology entities induced by sirolimus.

Use of this site is subject to the following terms of use